While thyroid dysfunction is a frequent complication of lithium treatment, myxedema crisis is a rare occurrence with a handful of cases described. Here, we describe a patient receiving lithium for about a decade for bipolar disorder, who presented with myxedema crisis and lithium toxicity. In this patient, myxedema crisis was likely precipitated by lithium toxicity and community acquired pneumonia. The effects of lithium on thyroid are briefly reviewed.
Objective: To describe an elderly male who was diagnosed with myxedema crisis and lithium toxicity.
Case report: A 70-year-old male was admitted in our hospital with history of gradual onset progressive decrease in level of consciousness and altered behavior for last 1 month. Patient also had history of respiratory tract symptoms for 1 week. Patient was a known case of diabetes and bipolar affective disorder for which he had been receiving insulin and lithium for 10 years. One year earlier, patient was admitted in our ward for glycemic control and evaluation of complications and was found to be clinically and biochemically euthyroid; he never returned for follow up until the present admission. On examination patient had incoherent speech, hypothermia, and bradycardia. Thyroid function showed thyroid-stimulating hormone >150 IU/ml, Tetraiodothyronine (T4) <1 μg/dl, anti-thyroid peroxidase titer of 60 IU/ml. The serum lithium level was 2.9 nmol/L (therapeutic level 0.2-1.2 nmol/L). He was managed with levothyroxine, starting with a loading oral dose of 500 μg through ryles tube followed by 100 μg daily, IV antibiotics and fluids; lithium was stopped after consultation with a psychiatrist. From day 5, patient started showing progressive improvement and by day 10, he had a Glasgow Coma Scale of 15/15, normal electrolyte, serum creatinine of 1.8 mg/dl and serum lithium level of 0.5 nmol/L.
Conclusion: Lithium-induced hypothyroidism may be life-threatening, thyroid function should be monitored before and during lithium therapy and drug should be discontinued and appropriate therapy instituted if hypothyroidism develops.
Keywords: Bipolar disorder; lithium; myxedema crisis.